Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

July 11, 2017Swift County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 11, 2017, 11:02 PM CDT for Swift County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2017, 11:02 PM CDT (04:02 UTC)
Expired
Jul 11, 2017, 11:30 PM CDT
In force
28 min
Issued by
NWS Twin Cities, MN

County Swift County, MN

The radar

The Minneapolis radar (KMPX), 192 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 913 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
913 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

941 
WWUS83 KMPX 120402
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1102 PM CDT TUE JUL 11 2017

MNZ047-048-055-120430-
Stevens-Pope-Swift-
1102 PM CDT TUE JUL 11 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN POPE...SOUTHEASTERN
STEVENS AND NORTHWESTERN SWIFT COUNTIES...

At 1102 PM CDT, a strong thunderstorm was located near Lake Oliver,
or 12 miles south of Morris, moving east at 45 mph.

Nickel size hail is possible with this storm.

This storm will be near...
  Hancock around 1115 PM CDT. 
  Lake Hassel around 1130 PM CDT. 

Other locations impacted by this storm include Lake Emily, Clontarf
and Benson Airport.

This includes U.S. Highway 59 between mile markers 149 and 159.
 
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4535 9611 4547 9612 4557 9552 4531 9551
TIME...MOT...LOC 0402Z 264DEG 38KT 4541 9598 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 11, 7:17 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 11, 7:17 PM CDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
717 PM CDT Tue Jul 11 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 311 PM CDT Tue Jul 11 2017

Not much change in the scenario and thinking of tonight's expected
thunderstorm event outside of slightly later timing.

Surface analysis puts a low pressure center along the
international border with central North Dakota with a warm front
snaking southeast into far southwestern Minnesota and a trailing
cold front into the western Dakotas. Aloft, the upper level
pattern continues to flatten in advance of a kicker shortwave
disturbance dropping in from Saskatchewan province. As the frontal
system moves east, the warm front will gradually lift north,
bringing a surge of lower level moisture into the region which
will add to an already unstable atmosphere. Dewpoints in southern
MN have already climbed to around 70 degrees with mid-60s
dewpoints around the I-94 corridor. This will contribute to
3000-4000 j/kg of MUCAPE over southern and western portions of the
coverage area. There is a slight delay in the initiation due to
good capping and the slower arrival of the upstream shortwave but
the thinking is still that storm initiation will occur in the
eastern Dakotas around 22z. Storms will initially take the form of
discrete cells capable of large hail and isolated tornadoes. As
the event unfolds, the storms will increase in coverage to the
southeast, gradually developing into bows/segments, taking on an
MCS-type formation. This will then transition the mode to large
hail and damaging straight-line winds later into the evening
(though isolated tornadoes are still possible). The storms will
likely reach the STC area around 03z and the Twin Cities area
around 05z. The deep moisture will also allow any storms that form
capable of producing heavy rain, giving rise to an isolated
flooding hazard. The activity will gradually wind down during the
early morning hours as the low pressure center arrives near KSTC
by daybreak and will shift to KMSP by midday tomorrow. While the
precipitation comes to an end, low clouds will likely linger for
much of the day tomorrow along with cooler temperatures.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 311 PM CDT Tue Jul 11 2017

By tomorrow evening, we'll be on the cool side of the front with
dew points falling into the 50s as the low pressure system
begins departing to our east. Still, cyclonic flow aloft on the
backside of the wave keeps some pops in the east tomorrow night.
High pressure at the surface will build in from Canada and
Thursday will be nearly 10 degrees below normal for high
temperatures, meaning highs will be in the low to mid 70s across
the area.

Friday will be a gorgeous summer day as the high builds in and
temperatures warm back into the 80s under mostly sunny skies. The
heat continues to build Saturday and temperatures around 90
degrees look plausible. Dew points will rise to near 70 during the
afternoon and there is a chance of seeing isolated thunderstorms
develop. There is not much of a trigger for storms but a few stray
storms could initiate. Wet Bulb Globe Temperatures reach the mid
80s during the afternoon so we do advise that people active
outdoors make sure to stay hydrated and take breaks as necessary.
The guidance wants to dig a trough across the Great Lakes Sunday
which would bring us a cooler northwest flow temporarily, and
another surface high moves in.

Early next week looks hot as southerly winds increase behind the
departing high and as the main upper ridge starts leaning farther
east.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 717 PM CDT Tue Jul 11 2017

Scattered storms have been developing in eastern SD. Uncertain how
long they will last in west central MN, as they are somewhat
diurnally driven. More storms are likely to develop later this
evening in central into west central MN, into northwest MN, and
these pose a threat of tracking southeast into eastern MN and then
western WI overnight.

There will likely be a large area of MVFR ceilings in the wake of
the storms, possibly lasting for 6-10 hours in some areas. Not
impossible for ceilings to be IFR for a few hours. Improvement to
VFR not expected until Wed afternoon.

KMSP...Latest timing for the onset of storms looks to be 05z-06z,
then lasting 3-4 hours. Gusts over 40 mph appear to be a good bet.
Storms will likely exit MSP 09z-10z, but will leave behind MVFR
ceilings through the rest of Wed morning.

/OUTLOOK FOR KMSP/
Thu...VFR. Wind NW 5-10 kts.
Fri...VFR. Wind variable less than 5 kts.
Sat...VFR. Wind SW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JPC
LONG TERM...DWE
AVIATION...TDK
Hazardous weather outlook, Jul 11, 10:14 PM CDT, 48 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1014 PM CDT Tue Jul 11 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
121700-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1014 PM CDT Tue Jul 11 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

There is a Slight Risk of severe thunderstorms for all of central
and southern Minnesota into west central Wisconsin. Large hail,
damaging winds, and isolated tornadoes are possible this evening
into the early morning hours. Heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat and humidity will build back into the region Saturday.
People who are active outdoors will need to remember to stay
hydrated and take breaks as needed.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed tonight.

In the hours before

Special weather statement, Jul 11, 11:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1102 PM CDT TUE JUL 11 2017

MNZ047-048-055-120430-
Stevens-Pope-Swift-
1102 PM CDT TUE JUL 11 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN POPE...SOUTHEASTERN
STEVENS AND NORTHWESTERN SWIFT COUNTIES...

At 1102 PM CDT, a strong thunderstorm was located near Lake Oliver,
or 12 miles south of Morris, moving east at 45 mph.

Nickel size hail is possible with this storm.

This storm will be near...
  Hancock around 1115 PM CDT.
  Lake Hassel around 1130 PM CDT.

Other locations impacted by this storm include Lake Emily, Clontarf
and Benson Airport.

This includes U.S. Highway 59 between mile markers 149 and 159.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4535 9611 4547 9612 4557 9552 4531 9551
TIME...MOT...LOC 0402Z 264DEG 38KT 4541 9598

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 11:14 PM CDTSevere Thunderstorm WarningMPXDouglas46 min
Jul 11, 11:27 PM CDTSevere Thunderstorm WarningMPXPope33 min
Jul 11, 11:59 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stearns, Todd46 min
Jul 12, 12:10 AM CDTSevere Thunderstorm WarningMPXMille Lacs, Morrison35 min
Jul 12, 12:45 AM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stearns, Todd21 min
Jul 12, 12:46 AM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs44 min
Jul 12, 1:44 AM CDTSevere Thunderstorm WarningMPXAnoka, Benton, Isanti, Mille Lacs, Sherburne46 min
Jul 12, 2:27 AM CDTSpecial Weather StatementMPXAnoka, Ramsey, Washington33 min
Jul 12, 2:48 AM CDTSevere Thunderstorm WarningMPXDakota, Ramsey, Washington27 min
Jul 12, 3:17 AM CDTSevere Thunderstorm WarningMPXBarron, Polk43 min
Jul 12, 3:25 AM CDTSevere Thunderstorm WarningMPXChippewa, Dunn, Eau Claire35 min
Jul 12, 3:41 AM CDTSevere Thunderstorm WarningMPXChippewa, Rusk38 min
Jul 12, 3:51 AM CDTSevere Thunderstorm WarningMPXChippewa, Eau Claire24 min
Jul 12, 4:32 PM CDTSpecial Weather StatementMPXEau Claire28 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.